Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)



Relative $ K$-cycles and elliptic boundary conditions

Author: Guihua Gong
Journal: Bull. Amer. Math. Soc. 28 (1993), 104-108
MSC: Primary 58G12; Secondary 19K33, 46L99
MathSciNet review: 1168515
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we discuss the following conjecture raised by Baum-Douglas: For any first-order elliptic differential operator D on smooth manifold M with boundary $ \partial M$, D possesses an elliptic boundary condition if and only if $ \partial [D] = 0$ in $ {K_1}(\partial M)$, where [D] is the relative K-cycle in $ {K_0}(M,\partial M)$ corresponding to D. We prove the "if" part of this conjecture for $ dim(M) \ne 4,5,6,7$ and the "only if" part of the conjecture for arbitrary dimension.

References [Enhancements On Off] (What's this?)

  • [1] M. Atiyah, V. Patodi, and I. Singer, Spectral asymmetry and riemannian geometry. I, II, III, Math. Proc. Cambridge Philos. Soc. 77 (1975), 43-69; 78 (1975), 405-632; 79 (1976), 71-99. MR 0397797 (53:1655a)
  • [2] P. Baum and R. Douglas, Index theory, bordism, and K-homology, Operator Algebras and K-Theory (R. G. Douglas and C. Schochet, eds.), Contemp. Math., vol. 10, Amer. Math. Soc., Providence, RI, 1982, pp. 1-31. MR 658506 (83f:58070)
  • [3] -, Relative K-homology and $ {\text{C}}^{\ast}$-algebra, manuscript.
  • [4] P. Baum, R. Douglas, and M. Taylor, Cycles and relative cycles in analytic K-homology, J. Differential Geom. 30 (1989), 761-804. MR 1021372 (91b:58244)
  • [5] L. Boutet de Monvel, Boundary problems for pseudodifferential operators, Acta Math. 126 (1971), 11-51. MR 0407904 (53:11674)
  • [6] L. Hömander, The analysis of linear partial differential operators. III, Springer, New York, 1985. MR 781536 (87d:35002a)

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC: 58G12, 19K33, 46L99

Retrieve articles in all journals with MSC: 58G12, 19K33, 46L99

Additional Information

Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society